Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 187, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 29, 2018, 12:37 AM CDT for Russell County, Kansas. It was in force for 68 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2018, 12:37 AM CDT (05:37 UTC)
- Expired
- Jul 29, 2018, 1:45 AM CDT
- In force
- 68 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Russell County, KS
The radar
The Grand Island radar (KUEX), 157 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 1:08 AM CDT | TSTM WND GST 60 | 1 S Russell, KS | |
| Jul 29, 1:12 AM CDT | TSTM WND GST 55 | Russell Airport, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1797 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.8
The text
As transmitted.
533
WUUS53 KICT 290537
SVRICT
KSC167-290645-
/O.NEW.KICT.SV.W.0187.180729T0537Z-180729T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1237 AM CDT SUN JUL 29 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Russell County in central Kansas...
* Until 145 AM CDT.
* At 1237 AM CDT, a severe thunderstorm was located near Emmeram,
moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Russell, Gorham, Luray, Milberger, Bunker Hill, Paradise, Waldo and
Russell Airport.
This includes Interstate 70 between Mile Markers 175 and 193.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3913 9904 3913 9867 3870 9872 3870 9904
TIME...MOT...LOC 0537Z 286DEG 25KT 3902 9912
HAIL...1.25IN
WIND...60MPH
$$
CARUSO2 follow-up statements
731
WWUS53 KICT 290559
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1259 AM CDT SUN JUL 29 2018
KSC167-290645-
/O.CON.KICT.SV.W.0187.000000T0000Z-180729T0645Z/
Russell KS-
1259 AM CDT SUN JUL 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR RUSSELL COUNTY...
At 1258 AM CDT, a severe thunderstorm was located over Russell,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Russell, Gorham, Luray, Milberger, Bunker Hill, Paradise, Waldo and
Russell Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3913 9904 3913 9867 3870 9872 3870 9904
TIME...MOT...LOC 0558Z 296DEG 26KT 3891 9890
HAIL...1.25IN
WIND...60MPH
$$
CARUSO332
WWUS53 KICT 290640
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
140 AM CDT SUN JUL 29 2018
KSC167-290650-
/O.EXP.KICT.SV.W.0187.000000T0000Z-180729T0645Z/
Russell KS-
140 AM CDT SUN JUL 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR RUSSELL COUNTY WILL EXPIRE AT
145 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3913 9904 3913 9867 3870 9872 3870 9904
TIME...MOT...LOC 0640Z 286DEG 25KT 3883 9856
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 12:02 AM CDT, 35 minutes earlier.
Area forecast discussion, Jul 29, 12:02 AM CDT, 35 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1202 AM CDT Sun Jul 29 2018 .SHORT TERM...(This evening through Monday night) Issued at 315 PM CDT Sat Jul 28 2018 Latest satellite and radar imagery shows a developing cumulus field across southeast Kansas mid-afternoon as the bulk of thunderstorms remain located to both the north and south of the county warning area. A few scattered thunderstorms will be possible this afternoon and early evening in southeast Kansas along an axis of surface-based CAPE east of the Kansas Turnpike. Will continue to monitor the radar, though this activity should wane after sunset when attention will then turn to more storm chances later this evening and tonight. The main challenge with the forecast during the short term is the timing of expected widespread showers and thunderstorms over the forecast area this evening and tonight. Another mid/upper level disturbance is expected to initiate convective development over the High Plains in northeast Colorado and northwest Kansas this evening in a similar fashion as yesterday evening. A resulting mesoscale convective complex (MCS) is forecast to then progress to the southeast toward the forecast area, aided by strong northwesterly flow aloft. Once again, the greatest instability will be in northwest Kansas, where MLCAPE over 3000J/kg, lapse rates in excess of 8 degrees C/km, and bulk shear in excess of 50kts will be located in a weakly capped environment. However, though not as strong as in the northwest part of the state, moderate instability is expected in central and south central Kansas later this evening and overnight, when the MCS is expected to arrive into the area. This will bring chances for strong and severe storms, with damaging winds as a primary concern, though localized flooding and hail remain a possibility as well. The best chance for severe storms appears to be along and west of the I-135 corridor, though strong to marginally severe storms could certainly make it a little further to the east. As previously mentioned, the main forecast challenge has been the time of arrival of convective activity this evening and overnight. Convective-allowing models (CAMs) including the RAP and HRRR performed poorly during yesterday evening's event with time of arrival into central Kansas, lagging about 4-5 hours behind what actually occurred. With a similar setup as yesterday for tonight, confidence in these short term models regarding timing is fairly low at this point. In collaboration with surrounding offices, have included slight and chance pops in central Kansas by 02-03z, with the better chance for storms beginning around midnight or slightly after. To add to the complexity, the NAM and increasingly other short range models are trending toward the possibility of a split occurring, where two complexes diverge to coincide with two separate areas of maximum CAPE. In this scenario, it is possible that the Dodge City and Topeka county warning areas could get the brunt of the activity with the western complex having the greatest strong/severe potential. In this case, portions of south central Kansas would be on the edge of both complexes. Have kept a blended approach in the forecast with higher confidence in seeing showers and storms develop over a larger portion of the area during the overnight hours tonight versus last night. MCS is expected to move off to the east Sunday morning creating a lull in activity for most of the area Sunday afternoon/evening before another shortwave dives out of the Rockies and into Kansas Sunday night through Monday afternoon bringing more chances for showers and storms, though with marginal instability, widespread severe weather is unlikely. Kept highs unseasonably low on Sunday and Monday with storm chances and thick cloud cover expected across the region. .LONG TERM...(Tuesday through Saturday) Issued at 315 PM CDT Sat Jul 28 2018 After showers and storms move to the east of the area Monday afternoon, the upper trough will continue to move off across the Mississippi Valley Tuesday which will mark an end to the precip chances over central, south central, and southeast Kansas. Models remain in good agreement that the forecast will remain dry through the rest of the work week next week. A gradual warm-up will begin by Wednesday with highs returning to the low to mid 90s by next weekend. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1200 AM CDT Sun Jul 29 2018 Chance for storms looking increasingly likely as HRRR is seemingly on track with storms rolling southeast overnight. This seems more plausible tonight as 0000 UTC upper air analysis showed better 850MB moisture across OK and into southern KS tonight than previous nights and baroclinic zone ahead of ongoing precipitation. Believe that high rainfall rates are probable with brief periods of MVFR ceilings and visibility. Anticipate VFR by midday and relatively dry condition through the remainder of the forecast. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 70 83 67 82 / 70 30 40 30 Hutchinson 69 82 65 80 / 60 20 40 30 Newton 69 81 64 80 / 60 20 30 30 ElDorado 69 81 64 80 / 60 30 30 30 Winfield-KWLD 71 84 66 82 / 60 30 40 40 Russell 66 80 62 79 / 70 20 40 20 Great Bend 67 81 63 80 / 70 20 40 20 Salina 68 82 64 81 / 50 20 30 30 McPherson 69 82 64 80 / 60 20 30 20 Coffeyville 69 84 66 82 / 60 60 40 40 Chanute 69 82 65 81 / 60 50 30 30 Iola 68 82 65 81 / 60 50 30 30 Parsons-KPPF 70 83 67 81 / 60 60 40 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...TAV LONG TERM...TAV AVIATION...PJH
Hazardous weather outlook, Jul 28, 4:34 PM CDT, 8 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 434 PM CDT Sat Jul 28 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 434 PM CDT Sat Jul 28 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered storms will be possible in southeast Kansas for the rest of the afternoon and early evening until shortly after sunset. Some strong storms are possible, with gusty winds and small hail as the main threats, though an isolated severe storm cannot be ruled out. Later this evening and overnight, more numerous storms are expected to move into central and south central Kansas from the northwest. A few severe storms will be possible tonight for areas generally along and north of the Kansas Turnpike. The stronger storms will be capable of 60 mph winds, quarter size hail and high rainfall rates. Storms across the remainder of the area will be capable of 50 mph winds, small hail and brief heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday Storms will be possible Sunday and especially Sunday night into Monday morning. Severe storms are not expected with this activity. However, the stronger storms will be capable of producing winds to 50 mph and brief heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 1:19 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice, Russell | 43 min |
| Jul 29, 1:52 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Reno, Rice | 53 min |
| Jul 29, 1:56 AM CDT | Special Weather Statement | ICT | Ellsworth | 34 min |
| Jul 29, 2:00 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 30 min |
| Jul 29, 2:29 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno, Rice, Saline | 61 min |
| Jul 29, 2:44 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Kingman, Reno | 61 min |
| Jul 29, 3:08 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno, Sedgwick | 39 min |
| Jul 29, 3:43 AM CDT | Special Weather Statement | ICT | Harvey | 32 min |
| Jul 29, 3:50 AM CDT | Special Weather Statement | ICT | Sedgwick | 25 min |
| Jul 29, 4:13 AM CDT | Special Weather Statement | ICT | Butler, Cowley | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.